Alert archive / West Virginia / River Flood Warnings in 2018

River Flood Warning 83, NWS Baltimore/Washington

September 10, 2018Morgan County, West Virginia

NWS Baltimore/Washington issued this river flood warning at Sep 10, 2018, 4:38 AM EDT for Morgan County, West Virginia. It took effect at Sep 10, 2018, 7:28 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2018, 4:38 AM EDT (08:38 UTC)
In effect from
Sep 10, 2018, 7:28 AM EDT
Expired
Sep 10, 2018, 9:52 PM EDT
In force
14 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
Minor

County Morgan County, WV

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cacapon River near Great Cacapon (GCPW2). The gauge peaked at 9.33 ft at Sep 10, 2018, 11:00 AM EDT.

actionminormoderate5101509/1009/1109/12
Action stage
7 ft
Minor stage
9 ft
Moderate stage
16 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01611500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this river flood warning went out at Sep 9, 3:36 PM EDT, 13 hours 2 minutes earlier.

Area forecast discussion, Sep 9, 3:36 PM EDT, 13 hours 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
336 PM EDT Sun Sep 9 2018

.SYNOPSIS...
A warm front will gradually approach tonight before passing
through Monday...as the remnants of Gordon track through the
Ohio Valley into the Great Lakes. A weak cold front will move in
from the west Monday night and it will stall out nearby for
Tuesday before dissipating Wednesday. Please refer to the
National Hurricane Center for the latest information regarding
Hurricane Florence.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The remnants of Gordon continue to track through the Ohio Valley
while a boundary that is associated with this system remains
stalled to our south. Rain has continued along and ahead of the
boundary due to isentropic lift from warm and moist air
overrunning the cool air in place. The heaviest rain has fallen
across northern and central Maryland, eastern West Virginia and
northern Virginia.

The remnants of Gordon will slowly track through the Ohio Valley
tonight and into the Great Lakes Monday. The stalled boundary
will move north as a warm front tonight. More rain is expected
along and ahead of the boundary tonight. A couple thunderstorms
are possible across southern Maryland tonight...closer to the
boundary. The Flood Watch continues through tonight for most
areas across northern Virginia, eastern West Virginia and the
Washington/Baltimore Metropolitan areas.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
The boundary will pass through the area Monday morning as a warm
front. Behind the boundary, warmer and noticeably more humid
conditions are expected. A weak cold front associated with the
remnants of Gordon will approach from the west Monday. A few
showers and thunderstorms are possible in the warm sector behind
the warm front and ahead of the cold front. During the
morning/midday hours, low-level winds depicting substantial
curvature, all while instability builds suggest there is a
small chance that some thunderstorms may be strong, including a
the possibility of a brief tornado. Locally heavy rain with
thunderstorms may cause isolated instances of flash flooding.
This is due to the antecedent conditions combined with the
threat for locally heavy rain.

The weak cold front will move into the area Monday night and it
will stall out nearby Tuesday through Tuesday night. A few
showers and thunderstorms are possible with the boundary nearby,
but coverage should be more isolated.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A decaying frontal boundary/weak pressure trough located just east
of the Blue Ridge will extend from southwest to northeast across
the forecast area on Wednesday. Weak surface convergence along
the boundary could spark a few afternoon showers and
thunderstorms. Mid-upper level forcing for ascent will be
negligible, so areal coverage of the storms is expected to be on
the low side. The aforementioned surface trough will wash out
by Thursday, but with a warm and humid airmass in place, an
isolated afternoon shower or thunderstorm can't be completely
ruled out. With Florence moving closer, compensating subsidence
around the periphery of the storm will also help to suppress the
development of thunderstorms.

Beyond Thursday, attention will turn to Florence. Florence is
currently a category 1 hurricane, but is expected to strengthen
into a major hurricane by Monday evening (per the official
National Hurricane Center forecast). There is still some
uncertainty associated with the track, but the official National
Hurricane Center forecast has Florence making landfall in North
Carolina early Friday morning. Locally, impacts from Florence
are still rather uncertain, and will be closely tied to whatever
track Florence ultimately takes. At this time the greatest
threat appears to be freshwater flooding as a result of heavy
rainfall, but there is still a lot of uncertainty at this time.
We will continue to post updates as new data and information
becomes available to us. The official track forecast (and plenty
of other information about the storm) is available on the
National Hurricane Center's website.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Low clouds and rain will continue through tonight ahead of an
approaching warm front. IFR to MVFR conditions are most likely.
The warm front will pass through Monday morning. A few showers
and thunderstorms are possible behind the boundary Monday into
Monday night. A weak cold front will stall out nearby later
Monday night through Tuesday. Isolated to scattered showers and
thunderstorms are possible.

Storms will be possible Wednesday and Thursday afternoon, with
brief  drops to sub-VFR possible. Beyond that, uncertainty
increases, and any impacts at the terminals would be closely
tied to the progression of Florence.

&&

.MARINE...
Gale Warning issued through tonight for lower Maryland portion
of the Chesapeake Bay and lower tidal Potomac River through
tonight with observed gusts 34-38 kts expected to persist.

A Small Craft Advisory remains in effect for the waters through
tonight, and for the northern portion of the Chesapeake Bay
Monday morning. Easterly winds will gust around 20 to 30 knots
during this time.

A few thunderstorms are possible along and behind the warm front
tonight into Monday. A waterspout cannot be completely ruled
out due to low-level rotation near the boundary.

A weak cold front will stall near the waters Tuesday. A few
showers and thunderstorms are possible.

Winds are expected to stay below the SCA threshold on Tuesday and
Wednesday, but may rise to SCA levels Wednesday Night and Thursday
as the pressure gradient tightens in advance of Florence. A few
showers and thunderstorms may also be possible both Wednesday and
Thursday afternoon. Beyond that, the forecast becomes more
uncertain, and any impacts on the waters will be closely tied to
the  progression of Florence.

&&

.HYDROLOGY...
A soaking rain has occurred across most of the area. Gauges and
radar indicate that around 1 to 3 inches of rain has fallen near
the Washington and Baltimore Metro areas into northern Virginia
and northern Maryland. The heaviest rain has occurred near the
Mason-Dixon Line. Rain will continue ahead of an approaching
warm front, with additional rainfall amounts around 1 inch
possible. This will cause creeks and streams to rise out of
their banks, especially across areas where the heaviest rainfall
has occurred. Minor to moderate flooding is expected across the
Potomac River Basin and its nearby tributaries tonight into
Tuesday. Please consult the latest watches and warnings for more
details.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies continue to increase due to the stronger onshore
flow. Coastal Flood Advisories are in effect for most areas
along the western Shore of the Bay, the lower Tidal Potomac
River and the upper Tidal Potomac River around Washington DC and
Alexandria. A Coastal Flood Warning is in effect for St Marys
and Annapolis Counties.

Continued onshore flow will support tidal departures for the
next couple of days, and coastal flood headlines will likely
need to be extended in time into at least Tuesday.

Fresh water from the Potomac River may cause moderate flooding
in Washington DC late Monday through Tuesday night. A Coastal
Flood Watch is in effect.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through late tonight for DCZ001.
     Coastal Flood Watch from Monday afternoon through late Tuesday
     night for DCZ001.
     Coastal Flood Advisory until 2 PM EDT Monday for DCZ001.
MD...Flood Watch through late tonight for MDZ003>006-011-013-014-
     501>508.
     Coastal Flood Advisory until 8 AM EDT Monday for MDZ016.
     Coastal Flood Warning until 8 AM EDT Monday for MDZ017.
     Coastal Flood Advisory until 6 AM EDT Monday for MDZ018.
     Coastal Flood Advisory from 8 PM this evening to 2 PM EDT
     Monday for MDZ508.
     Coastal Flood Warning until 10 AM EDT Monday for MDZ014.
     Coastal Flood Advisory until noon EDT Monday for MDZ011.
VA...Flood Watch through late tonight for VAZ026>031-038>040-
     050>054-501-502-505>507.
     Coastal Flood Advisory until 8 AM EDT Monday for VAZ057.
     Coastal Flood Advisory until 2 PM EDT Monday for VAZ054.
WV...Flood Watch through late tonight for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until noon EDT Monday for ANZ530>532-
     538>540.
     Small Craft Advisory until 6 AM EDT Monday for ANZ535-536.
     Gale Warning until 6 AM EDT Monday for ANZ533-534-537-541>543.

&&

SYNOPSIS...BJL
NEAR TERM...BJL/HTS
SHORT TERM...BJL
LONG TERM...KJP
AVIATION...BJL/KJP
MARINE...BJL/DHOF/KJP
HYDROLOGY...BJL
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Sep 9, 3:35 PM EDT, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
335 PM EDT Sun Sep 9 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
335 PM EDT Sun Sep 9 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flood Watch remains in effect for the Washington and Baltimore
Metropolitan areas. Elsewhere, locally heavy rain may produce
isolated instances of flooding.

A Coastal Flood Warning is in effect for Anne Arundel And St Marys
Counties.

A Gale Warning is in effect for the lower Maryland portion of the
Chesapeake Bay and the lower tidal Potomac River through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Coastal Flood Warning is in effect for Anne Arundel County
until 10 am. Moderate tidal flooding is possible for sensitive
locations near high tide later Monday into Tuesday.

A Coastal Flood Watch is in effect for Washington DC Monday
afternoon through Tuesday night. Fresh water from the Potomac may
cause moderate flooding.

Minor to perhaps moderate flooding is expected along the Potomac
River Basin Monday into Tuesday. Please consult the River Flood
Watches for the latest information.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Hurricane
Florence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
rainfall amounts and any observed flooding to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
335 PM EDT Sun Sep 9 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flood Watch is in effect for northern and central Maryland,
northern and central Virginia and portions of eastern West
Virginia. Elsewhere, locally heavy rain may produce isolated
instances of flooding.

Minor flooding is expected along portions of the Potomac River
through tonight. Please consult the latest River Flood Warnings
for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor to perhaps moderate flooding is expected along the Potomac
River Basin and its tributaries Monday into Tuesday. Please
consult the River Flood Watches and Warnings for the latest
information.

Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Tropical Storm
Florence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Please report
rainfall amounts and any observed flooding to the National Weather
Service.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 9:35 PM EDTAreal Flood WarningLWXFrederick22 hr
Sep 10, 4:47 AM EDTRiver Flood WarningLWXFairfax, Loudoun49 hr
Sep 10, 1:18 AM EDTAreal Flood WarningLWXAllegany15 hr
Sep 10, 8:00 AM EDTRiver Flood WarningLWXAllegany8 hr
Sep 10, 8:11 AM EDTCoastal Flood WatchLWXSaint Mary's15 hr
Sep 10, 8:11 AM EDTCoastal Flood WarningLWXSaint Mary's46 hr

Nearby

River Flood Warnings in West Virginia, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.